Florida, 2023Hail and Damaging Winds in Florida, June 9, 2023
June 9, 2023 · NWS JAX · 4 events in 3 counties and zones
A frontal boundary settled southward across SE GA and over NE FL into the afternoon. This boundary interacted with the east coast sea breeze over a moist and unstable airmass to produce isolated strong to pulse severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary settled southward across SE GA and over NE FL into the afternoon. This boundary interacted with the east coast sea breeze over a moist and unstable airmass to produce isolated strong to pulse severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 9, 12:03 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 9, 12:03 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
103 PM EDT Fri Jun 9 2023
...New AVIATION...
.UPDATE...
Issued at 858 AM EDT Fri Jun 9 2023
Forecast remains on track as stalled frontal boundary across south
GA will continue to slowly drift into NE FL this afternoon and
will interact with the East Coast sea breeze front as it moves
slowly inland and still expect numerous showers and storms to
break out this afternoon with the best coverage along the I-95
corridor and west along the I-10 corridor and FL/GA border close
to the actual frontal boundary. Storm motion towards the East at
15-25 mph and expect isolated severe storms to develop wind large
hail and damaging winds possible. Max temps still able to reach
the lower 90s south of the frontal boundary across NE FL and
mainly middle to upper 80s north of the boundary across SE GA. A
lack of recent widespread rainfall should lessen any flood threat
but localized/urban flooding still possible this afternoon/evening
with storm mergers along the East Coast sea breeze & I-95 corridor.
Convection will start to fade/lessen in coverage around sunset but
still expect activity to linger until around midnight before any
isolated activity lingers over the Atlantic Coastal waters during
the overnight hours. Some patchy fog is possible over inland areas
late tonight with lows in the upper 60s, while lower/middle 70s
expected along the coast in the onshore flow.
&&
.NEAR TERM...
Issued at 300 AM EDT Fri Jun 9 2023
A weak cool front draped across southeast GA this morning will
slowly drift south as a broad mid level trough pushes through the
area. Stronger forcing with embedded shortwaves will be north of
the area today. But, as the front slowly moves south, ample
moisture with PWATs of 1.5 to 1.8 inches are forecast, resulting
in diurnal instability values of about 2500 J/kg CAPE. The front
and inland progression of both sea breezes will help support scattered
to numerous showers and storms forming in the aftn. The lower
rain chances should be behind the front over inland southeast GA,
generally north/northwest of Waycross. Main threats will be
frequent lightning, and potential for a damaging wind gusts given
the DCAPE values close to 1000 J/kg. Some threat for marginally
severe hail, but temps at 500 mb are close to average and shear
aloft is not impressive. SPC has placed parts of southeast GA and
all of northeast FL in a marginal risk (Level 1 out of 5) of
severe storms today. Highs today will be from the upper 80s to
lower 90s, with a few locations in northeast FL having heat
indices of about 100.
Tonight, scattered convection expected in the evening hours, with
the higher coverage of convection likely to be over northeast FL
where the best low level forcing is anticipated but at least some
isolated convection in southeast GA this evening. Convective chances
will diminish after midnight as boundary layer cools and airmass
will get worked-over from afternoon storms. Lows tonight in the
mid 60s to lower 70s.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 300 AM EDT Fri Jun 9 2023
High pressure will be northeast of the region Saturday, as a warm
front lifts toward the region from the southwest. The combination of
sea breeze interactions, diurnal heating and frontal convergence
will result in scattered thunderstorms.
The warm front will remain over the region through Saturday night,
so a few showers and storms will persist into the overnight, but
coverage will decrease significantly after loss of diurnal heating.
The high will move slowly toward the northeast on Sunday, as the
warm front lifts northeast across area. Numerous showers and storms
will focus on the convergence zone along the front, with help from
diurnal heating. Once again, with loss of diurnal heating,
convection will trail off during the overnight Sunday night.
The warm front will lift northeast of the area Monday, as the parent
low moves further northeast. The associated cold front will move
southeast into southeast GA in the afternoon. With focus ahead of
the cold front, the greatest chance for convection will be inland.
The flow on Saturday will be largely onshore, so temperatures will
range from the mid 80s along the coast to the lower 90s well inland.
Lows Saturday night will range from the upper 60s inland to lower
70s coast.
On Sunday, the flow will become generally from the south allowing
inland temperatures to warm into the lower 90s. Closer to the coast,
the sea breeze will hold highs down in the middle 80s.
Sunday night lows will range from around 70 inland, to the lower to
mid 70s coast.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 300 AM EDT Fri Jun 9 2023
For Monday, with the area in the warm sector of the frontal system,
a prevailing southwest flow is expected. This flow will help to push
the warmer temperatures all the way to the coast. Highs in the 90 to
95 degree range are expected across the forecast area.
The cold front will stall across southern GA Monday night through
Tuesday. The boundary will lift back to the north Tuesday night into
Wednesday, as high pressure builds from the south.
The high will sink back to the south on Thursday, allowing the
frontal zone to sink to near the GA/FL line.
Mainly diurnally driven storms are expected each day this period.
Temperatures will trend above normal this period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1253 PM EDT Fri Jun 9 2023
Convection has begun to trigger along the sea breeze and on old
outflow boundary across inland NE FL and TEMPO groups for MVFR
conds in gusty TSRA will continue through the afternoon at all NE
FL TAF sites, while an earlier end to TSRAs is expected by 20Z or
so at SSI. Will likely need to update for potential IFR VSBYS for
TAF sites that TSRAs directly impact, otherwise at least VCTS
will continue into the early evening hours (01-03Z) before
convection diminishes and have left in VCSH at NE FL TAF sites
until some light fog formation develops in the 08-09Z time frame
at inland TAF sites of JAX/VQQ/GNV. Expect mainly Easterly flow at
6-10 knots after 15Z on Saturday with SCT clouds in the 2000-3500
ft range during the morning hours, some low probs of MVFR CIGS
possible after sunrise in morning diurnal heating but will leave
as SCT for now.
&&
.MARINE...
Issued at 300 AM EDT Fri Jun 9 2023
Little change in the ongoing marine forecast. Winds will be westerly
to start off today, then transition back from the east as a weak
front moves into the area and the sea breeze develops. Scattered
to numerous storms may pose a risk for boaters this afternoon and
evening with gusty winds and lightning the main threats. Generally
anticipate onshore flow Saturday and Sunday as the front remains
stalled over parts of northeast FL. The front will push north as a
warm front by early next week, with the next cold front then approaching
from the northwest on Tuesday but does not push very far south and
moves north of the area by Wednesday. Seas look to stay under 4 ft
through the weekend, with a small east swell at 14-15 second periods.
Rip Currents: Looks like low risk for today given the surf heights
of less than 2 ft, with wind waves from the southeast and weak
swells of less than 1 foot from the east. Risk will be higher near
any sandbars and pier structures. The risk may be slightly higher
Saturday through Sunday as weak winds turn prevailing from the
northeast and east.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 89 65 91 68 / 30 20 30 20
SSI 84 72 83 72 / 50 20 20 20
JAX 90 69 87 70 / 80 40 40 10
SGJ 89 70 85 71 / 80 70 50 20
GNV 92 68 90 68 / 80 50 70 20
OCF 92 69 91 69 / 50 30 70 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jun 9, 12:33 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
133 PM EDT Fri Jun 9 2023
FLZ035-136-236-091800-
Eastern Alachua FL-Western Alachua FL-Gilchrist FL-
133 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southern Gilchrist
and southwestern Alachua Counties through 200 PM EDT...
At 133 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Archer, or 10 miles east of Trenton, moving east
at 15 mph.
HAZARD...Winds around 40 mph, pea size hail, and minor flooding due
to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Gainesville, Trenton, Archer, University Of Florida, Newberry,
Micanopy and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
2972 8294 2974 8294 2977 8255 2964 8223
2946 8220 2945 8222 2949 8222 2948 8255
2954 8256 2953 8265 2956 8266 2956 8275
2958 8278 2959 8286 2958 8295 2962 8297
TIME...MOT...LOC 1733Z 291DEG 12KT 2960 8264
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HESSSpecial weather statement, Jun 9, 12:54 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
154 PM EDT Fri Jun 9 2023
FLZ136-236-091830-
Eastern Alachua FL-Western Alachua FL-
154 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of Alachua County
through 230 PM EDT...
At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
University Of Florida, or near Gainesville, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, excessive
cloud-to-ground lightning, and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Gainesville, Hawthorne, Archer, University Of Florida, Rochelle,
Cross Creek, Orange Heights, Gainesville Airport, Newnans Lake and
Newberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2945 8221 2946 8221 2946 8219 2947 8221
2949 8222 2948 8256 2954 8256 2954 8265
2960 8266 2976 8256 2974 8205 2944 8206
2943 8207
TIME...MOT...LOC 1754Z 281DEG 14KT 2962 8242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HESSSpecial weather statement, Jun 9, 1:17 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT Fri Jun 9 2023
FLZ237-091830-
Western Putnam FL-
217 PM EDT Fri Jun 9 2023
...Strong thunderstorms will impact portions of southwestern Putnam
County through 230 PM EDT...
At 217 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Interlachen to near Hawthorne. Movement
was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Interlachen, Melrose Landing, Hollister, Johnson and Mannville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2949 8178 2949 8184 2952 8185 2951 8189
2951 8190 2950 8191 2951 8194 2950 8202
2947 8205 2964 8206 2969 8191 2958 8172
2954 8176 2948 8174 2943 8174 2943 8177
TIME...MOT...LOC 1817Z 308DEG 11KT 2958 8190 2955 8205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SANDRIKEvent by event
2 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Putnam
- When
- June 9, 1:33 PM EST
- Where
- Putnam County, 3.08 mi WSW of Kenwood
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 29.520, -81.930
A tree was blown down along South County Road 315. The time of the event was based on radar. The cost of damage was unknown, but it was estimated for inclusion in Storm Data.
Thunderstorm Wind, Flagler
- When
- June 9, 2:58 PM EST
- Where
- Flagler County, 0.92 mi SE of Flagler Beach
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 29.470, -81.120
A power line was blown down along A1A between South 16th and 18th Streets. The cost of damage was unknown, but it was estimated for inclusion in Storm Data.
Hail, Clay
- When
- June 9, 4:08 PM EST
- Where
- Clay County, 0.69 mi N of Bellair West
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.180, -81.730
Nickel size hail was observed along Kevin Drive in Orange Park.
Heavy Rain, Clay
- When
- June 9, 4:46 PM EST
- Where
- Clay County, 1.38 mi WNW of Doctors Lake
- Reported by
- Public
- Coordinates
- 30.160, -81.770
A public network mesonet station measured 3.17 inches of daily rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 9 to 14, 20231 death · 27 events
- Flash Flood and Damaging Winds in Idaho, June 9, 20239 injured · $1.2 million · 3 events
- Rip Current in New Jersey, June 9, 20231 death · 1 event
- Flash Flood and Hail in Oklahoma, June 9, 2023$67,000 · 1 in hail · 9 events
- Flash Flood in Washington, June 9, 2023$20,000 · 1 event
- Flash Flood and Flood in Texas, June 9, 202365 kt wind · 10 events
- Heavy Rain in Oregon, June 9, 20239 events
- Heavy Rain in Idaho, June 9, 20237 events
- Hail and Damaging Wind in Kansas, June 9, 20231.5 in hail · 6 events
- Hail in Kansas, June 9, 20231.25 in hail · 6 events
- Waterspouts in Gulf of Mexico, June 9, 20235 events
- Hail and Strong Wind in Kansas, June 9, 20230.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099129, 1099131, 1099055, 1099128.